Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (email@example.com) for more information.
After completing this case study, the reader should be able to:
Define acute deep vein thrombosis (DVT), and discuss its pathophysiology.
Discuss the clinical presentation of patients with a DVT.
Develop a pharmacotherapeutic care plan for the management of a patient with a DVT.
Educate a patient receiving anticoagulation therapy for the treatment of a DVT.
“I’m having pain in my leg.”
Rodney Cross is a 51-year-old Caucasian man who presents to his primary care physician because of pain in his right leg. He states that he awoke with the pain 3 days ago and that it has been continuous, although it hurts more when he walks. The pain is located behind his right knee and extends down into his calf. He rates the pain intensity as 3/10 at this time. The patient denies CP and SOB. He denies recent travel, immobility, and leg injury. The patient started atorvastatin 40 mg daily for treatment of dyslipidemia approximately 3 months prior to this visit. He stopped the atorvastatin 3 days ago because he thought it might be causing his leg pain, but the pain has continued.
Graves disease with thyroid ablation
Left ankle fracture 9 years ago that required a cast but no surgery
Remote history of depression
Left herniorrhaphy about 10 years ago. Pilonidal cyst excision in remote past.
Father died at age 81 of liver failure. Mother, one brother, and son all alive and well. No family history of venous thromboembolism or clotting disorders.
Married, one adult child. Drinks one to two alcoholic beverages daily. Smokes ½ pack per day of cigarettes but trying to quit. Denies illicit drug use.
Allopurinol 300 mg PO once daily
Lisinopril 10 mg PO once daily
Levothyroxine 150 mcg PO once daily
Atorvastatin 40 mg PO once daily (discontinued 3 days ago)
Constitutional: No chills, no fatigue.
Eyes: No eye pain or changes in vision.
Skin: No pigmentation changes, no nail changes.
Cardiovascular: No CP, palpitations, or syncope.